Can chemotherapy cause rashes?
Can chemotherapy cause a rash? My grandmother has been on chemotherapy for breast cancer that she's fighting, and she just showed me a bright rash on her hands and arms. Is this just a side-effect of the chemo, or should I ask her doctor about it?
Questions about chemotherapy and side effects of cancer treatment are best answered by an oncologist. Depending on the situation, some oncologists may work with dermatologists to address the skin-related side effects of chemotherapy. There are many different things that can cause a skin rash in someone undergoing cancer treatment. First, it is very possible that the treatment itself is causing the skin changes as a side effect. Unfortunately, most chemotherapy drugs do have side effects and skin problems including rashes can be among the most common. Second, people with cancer and those who are on chemotherapy can often be more susceptible to infections than other people. Certain kinds of skin infections can be very problematic in patients undergoing cancer treatment. Finally, patients on chemotherapy can develop new skin conditions entirely independent of their cancer, just like any other person. In order to determine what could be causing a rash in a person on chemotherapy, it is important to see a physician who can examine the rash and take a more thorough history. Treating and minimizing the side effects of chemotherapy drugs is a very important part of oncology. Furthermore, it is also very important that cancer patients be followed very closely while undergoing treatment to ensure that they do not develop any serious side effects. If a rash is accompanied by high fever, shortness of breath, chest pain, abdominal pain, or bleeding, it is important to seek care immediately in the emergency department.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- what would cause skin discoloration on the stomach?
- What differentiates whiteheads from blackheads?
- How do you know if you're allergic to cosmetics?
- What would cause the bottoms of my feet to peel, itch, crack & bleed severely?
- What medication will I need to take during my lap-band (gastric banding) follow up?
Need More Info?